Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Grand Rapids, MI

May 21, 2001Allegan County, Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2001, 2:52 PM EDT for Allegan County, Kent County, Michigan. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 2:52 PM EDT (18:52 UTC)
Expired
May 21, 2001, 3:30 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 20 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:52 PM EDTTornado F0Green Lake, MIA F0 tornado touched down on Round Lake and moved north across the eastern edge of Green Lake, then ending just north of 108th street. The tornado was a F0, producing maximum estimated wind speeds to 70 m.p.h. It was 50 yards wide and had a path length of 1.5
May 21, 3:29 PM EDTTornado F1Comstock Park, MIA tornado touched down near the intersection of I-96 and Leonard streets. It was classified as a F1 tornado, producing maximum estimated wind speeds of 80 m.p.h. It had a path length of only a quarter of a mile, with a width of 50 yards. Roof damage was incurr
May 21, 3:40 PM EDTTornado F0Plainfield Hgts, MIA F0 tornado with maximum estimated wind speeds to 50 m.p.h. produced tree damage and knocked down a cinder block wall. The tornado had a path length of only a tenth of a mile, and a width of 50 yards.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 211852
SVRGRR
MIC005-081-211930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN
  EASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 330 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
  WEATHER SPOTTERS INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST
  OF DORR...OR ABOUT 15 MILES SOUTH OF GRAND RAPIDS...MOVING NORTH AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CUTLERVILLE...DUTTON AROUND 255 PM EDT
   WYOMING...KENTWOOD AROUND 300 PM EDT
   EAST GRAND RAPIDS AROUND 305 PM EDT
   GRAND RAPIDS...WALKER AROUND 310 PM EDT
   COMSTOCK PARK...BELMONT AROUND 320 PM EDT
   SPARTA AROUND 330 PM EDT

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: SAND> LAKE...
  ROCKFORD...CEDAR SPRINGS...CALEDONIA AND BYRON CENTER

AT 250 PM NUMEROUS TREES WERE REPORTED DOWN NEAR WAYLAND.

IF CAUGHT OUTSIDE SEEK SHELTER IMMEDIATELY.

JK/MH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:20 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 21, 12:20 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT MON MAY 21 2001

CLOUDS EXPECTED TO LIMIT THE AMOUNT OF DESTABILIZATION THIS
AFTERNOON...PRIOR TO FRONTAL PASSAGE.  IF CURRENT CLOUD AND
PRECIPITATION TRENDS CONTINUE THROUGH THE AFTERNOON...THE POTENTIAL
FOR SEVERE WEATHER WILL BE LIMITED.

CURRENT FORECAST OF SHOWERS AND THUNDERSTORMS LOOKS GOOD FOR THE
AFTERNOON.  A VERY MOIST AIRMASS WILL BE IN PLACE...WzITH FORECAST
SOUNDINGS SHOWING THAT THE MOISTURE WILL BE DEEP AS WELL.  AT THIS
POINT...LOOKS LIKE A WET AFTERNOON ALL LOCATIONS AND STEADY
TEMPERATURES IN THE MID 60S TO LOW 70S.

.GRR...NONE.

MJS

In the hours before

Special weather statement, May 21, 9:00 AM EDT, 5 hours 52 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 AM EDT MON MAY 21 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGHOUT SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WOULD BE DAMAGING WIND
GUSTS TO 60 MPH AND LARGE HAIL TO 1 INCH IN DIAMETER.
ANY THUNDERSTORMS THAT DO DEVELOP WILL MOVE TO THE NORTH NORTHEAST
AROUND 35 MPH.  BRIEF HEAVY RAIN... AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE STRONGER THUNDERSTORMS.

RIVER LEVELS ACROSS SOUTHWEST MICHIGAN ARE RUNNING HIGH
DUE TO THE RECENT HEAVY RAIN.  PLEASE REFER TO RIVER FLOOD WARNINGS
AND STATEMENTS FOR THE LATEST SPECIFIC INFORMATION ON INDIVIDUAL
FORECAST POINTS ALONG THE RIVERS.  THE RAINFALL TODAY IS NOT
EXPECTED TO BE ENOUGH TO RESULT IN ADDITIONAL SIGNIFICANT FLOODING
PROBLEMS.

DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN
LATE THIS AFTERNOON INTO EARLY THIS EVENING.  AS THE SURGE OF MOIST
AIR AHEAD OF THE SYSTEM MOVES INTO LOWER MICHIGAN THIS MORNING...
THERE WILL BE A PERIOD OF SHOWERS AND THUNDERSTORMS WITH THE LEADING
EDGE OF THE MOISTURE SURGE... MOSTLY BEFORE 1000 AM.  THE
POTENTIALLY SEVERE THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL
TRACK FROM WEST TO EAST THROUGH SOUTHWEST LOWER MICHIGAN DURING THE
AFTERNOON AND EVENING.  A MORE STABLE AIRMASS WILL FILTER IN BEHIND
THE FRONT EARLY TONIGHT...ENDING THE PRECIPITATION.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED
THIS AFTERNOON INTO EARLY THIS EVENING.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH
FRIDAY...

AFTER THE STRONG COLD FRONT MOVES LOWER MICHIGAN LATE TODAY...
UNSEASONABLY COLD WEATHER WITH SCATTERED SHOWERS WILL FOLLOW FOR THE
REST OF THIS WEEK.  THERE WILL BE ENOUGH INSTABILITY ON THURSDAY AND
FRIDAY AFTERNOON FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG WITH
THE SCATTERED SHOWERS.  HIGH TEMPERATURES ARE EXPECTED TO STAY IN
THE 50S FROM TUESDAY THROUGH THURSDAY.  THERE SHOULD BE ENOUGH
CLOUDINESS AROUND TO KEEP THE LOW TEMPERATURES ABOVE FREEZING... BUT
THAT WILL HAVE TO BE WATCHED.  EVEN SO... LOW TEMPERATURES ARE
EXPECTED TO BE FROM THE MID 30S TO MID 40S WEDNESDAY THROUGH FRIDAY.

WDM/MJS

...UPDATED TO INCREASE THE SLIGHT RISK OF SEVERE THUNDERSTORM AREA
THIS AFTERNOON TO INCLUDE ALL OF SOUTHWEST LOWER MICHIGAN...
Special weather statement, May 21, 12:37 PM EDT, 2 hours 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1237 PM EDT MON MAY 21 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...SHOWERS AND THUNDERSTORMS WILL PRODUCE SOME LOCALLY HEAVY
RAIN THIS AFTERNOON...WITH A FEW LOCATIONS SEEING MORE THAN AN INCH
OF RAIN.  GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STRONGEST
STORMS...BUT ANY SEVERE STORMS THAT DO DEVELOP ARE ANTICIPATED TO
REMAIN ISOLATED.  THEREFORE...THE REGION IS NO LONGER IN THE SLIGHT
RISK AREA OF SEVERE WEATHER.

RIVER LEVELS ACROSS SOUTHWEST MICHIGAN ARE RUNNING HIGH
DUE TO THE RECENT HEAVY RAIN.  PLEASE REFER TO RIVER FLOOD WARNINGS
AND STATEMENTS FOR THE LATEST SPECIFIC INFORMATION ON INDIVIDUAL
FORECAST POINTS ALONG THE RIVERS.  THE RAINFALL TODAY IS NOT
EXPECTED TO BE ENOUGH TO RESULT IN ADDITIONAL SIGNIFICANT FLOODING
PROBLEMS.

DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN
LATE THIS AFTERNOON INTO EARLY THIS EVENING.  CLOUDS AHEAD OF THIS
FRONT...WERE LIMITING  THE DESTABILIZATION AHEAD IN SOUTHWEST LOWER
MICHIGAN.  THUS...WITH MORE CLOUDS THAN ANTICIPATED...THE SEVERE
WEATHER THREAT IS LOWER THIS AFTERNOON THAN EARLIER FORECASTED.
THIS FRONT WILL COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE
REGION DURING THE MID TO LATE AFTERNOON HOURS.

SPOTTER ACTIVATION...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS
AFTERNOON OR EVENING.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH
FRIDAY...

UNSEASONABLY COLD WEATHER WITH SCATTERED SHOWERS WILL FOLLOW FOR THE
REST OF THIS WEEK.  THERE WILL BE ENOUGH INSTABILITY ON THURSDAY AND
FRIDAY AFTERNOON FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG WITH
THE SCATTERED SHOWERS.  HIGH TEMPERATURES ARE EXPECTED TO STAY IN
THE 50S FROM TUESDAY THROUGH THURSDAY.  THERE SHOULD BE ENOUGH
CLOUDINESS AROUND TO KEEP THE LOW TEMPERATURES ABOVE FREEZING... BUT
THAT WILL HAVE TO BE WATCHED.  EVEN SO... LOW TEMPERATURES ARE
EXPECTED TO BE FROM THE MID 30S TO MID 40S WEDNESDAY THROUGH FRIDAY.

MJS

...UPDATED TO INCREASE THE SLIGHT RISK OF SEVERE THUNDERSTORM AREA
THIS AFTERNOON TO INCLUDE ALL OF SOUTHWEST LOWER MICHIGAN...

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:03 PM EDTTornado WarningGRREaton27 min
May 21, 3:02 PM EDTTornado WarningGRRClinton28 min
May 21, 3:21 PM EDTTornado WarningGRREaton, Ionia39 min
May 21, 3:30 PM EDTTornado WarningGRRKent45 min
May 21, 3:37 PM EDTTornado WarningGRRGratiot23 min
May 21, 3:57 PM EDTTornado WarningGRRGratiot18 min
May 21, 4:14 PM EDTTornado WarningGRRGratiot, Isabella31 min
May 21, 4:45 PM EDTTornado WarningGRRIsabella30 min
May 21, 4:57 PM EDTTornado WarningGRRGratiot18 min
May 21, 5:15 PM EDTTornado WarningGRRClare, Isabella30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.